Donate Now
Post New Topic  Post A Reply
my profile | directory login | register | search | faq | forum home

  next oldest topic   next newest topic
» Got Questions? Get Answers. » EXPERT ADVICE » Ask Scarleteen » BCP and General Health Question

 - UBBFriend: Email this page to someone!    
Author Topic: BCP and General Health Question
HanersHarlot
Neophyte
Member # 109609

Icon 1 posted      Profile for HanersHarlot     Send New Private Message       Edit/Delete Post   Reply With Quote 
Hi there, new user here!I seem to be having a plethora of health issues so I will do my best to lay them out in the hopes I can find some kind of relief.

I started BCPs in September, Alesse 28 in fact. I am in a monogamous relationship and both of us were tested and are clean. I only had mild brown spotting in the third month of Alesse, so I thought it was the right birth control for me. I am a perfect user, take it the same time every night and have never missed a pill. On my 5th month of Alesse, I started getting heavy, white and sticky discharge. I have always had a very 'wet' vagina but the discharge was usually clear and not so much a problem. Following a couple of days of this discharge, I got my period in the second week of active pills. When I say period, I mean period. Heavy, lots of clots, bright blood, but my period lasted nearly ten days.

Concerned, I went to my healthcare provider. My doctor was an extremely unhelpful man. All he said was that my birth control needed to be switched, at which point I deduced that the amount of estrogen wasn't strong enough to regulate my cycle. My last two periods on Alesse were very short and light(a day or two, no more), which I thought the pill was supposed to do but my doctor told me that this wasn't even a proper withdrawal bleed. I got prescribed Marvelon 28, which is a higher estrogen dose pill.

Unhappy with my doctor, I asked for a transfer and my new doctor told me to take my whole Alesse pack, including sugar pills and then start Marvelon when I would normally start the new alesse pack(my old doctor didn't even tell me what to do in switching pills, which is something I did not appreciate seeing how this is my sole method of birth control and I am not in a position to have a child). She said I would be protected completely if I did this. On the Alesse sugar pills I bled only a day, and then started Marvelon on the usual Sunday start.

The problem with Marvelon, however, is that I feel terrible. Extremely sore breasts, and bloating that makes me feel very unhappy and attractive. Luckily I have a wonderful, supportive partner but the bloating is making me miserable and I am extremely self conscious that everyone notices it. My boyfriend insists that it looks like I've lost weight but I feel fat and constipated, which I'm not sure is a side effect of the marvelon pill. To make matters worse the sticky discharge was still present, only now after a couple of days am I seeing it finally go away. When I am on my normal period I always have this odd urge that I constantly have to urinate, which I have been having lately but of course, no period because I am still on the active pills.

What I guess I'm asking here is what could be causing all these problems? I'm not really worried about pregnancy considering my perfect pill use and that heavy, early period I had but the bloating and sore breasts are disconcerting to put it lightly. Any help, or ways in which I can hang in there with the bloating while I adjust to this new birth control is much appreciated!

Posts: 2 | From: Ottawa | Registered: Feb 2014  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post   Reply With Quote 
Welcome to the boards. [Smile]

All of this sounds likely to be related to birth control pills. The vaginal discharge changes are actually some of how any pills work, and things like bloating, constipation, these are common side effects.

Clotting does not usually happen with periods or withdrawal bleeds, because blood clotting is something specific that happens with the body with injury, and menses also is very little blood. So, what you were likely seeing was more some endometrium -- which sometimes comes out more fluid, other times more solid, that's not very unusual -- or menses mixed with that thick discharge. But that's still one thing I'd see if you can't have an OB/GYN look into just in case it's not pill-related and about something else.

Per what to do about bloating, did you talk to your new doctor about this?

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About MeGet our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 67055 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
HanersHarlot
Neophyte
Member # 109609

Icon 1 posted      Profile for HanersHarlot     Send New Private Message       Edit/Delete Post   Reply With Quote 
Such a speedy response, I am impressed! [Smile]

I wasn't sure what the proper terminology for what I was experiencing was. It seemed to be a lot of endometrium to me, and lots of bleeding. When I mentioned this to both of my doctors they didn't seem terribly concerned, but for me it was definitely a big deal as I have never had a period that heavy or that long before.

As for the bloating, I experienced it shortly after I started the new pill and haven't had a chance to talk to my doctor about it. My breasts and stomach feel very bruised and sore which is worrying. I am convinced it is due to the stronger dose of estrogen as my first low dose pill made my breasts very sore. If the pain and bloating persists, should I ask about switching or stick it through until 3 months has passed? As well, is it common to experience mood swings on the third week of pills? I haven't had an issue with being moody until I started the third strip of pills, just became very sensitive to everything. Thanks for your help Heather, it is so appreciated!

Posts: 2 | From: Ottawa | Registered: Feb 2014  |  IP: Logged | Report this post to a Moderator
Molias
Scarleteen Volunteer
Member # 101745

Icon 1 posted      Profile for Molias     Send New Private Message       Edit/Delete Post   Reply With Quote 
I'm sorry to hear that your experience with this new pill brand has been pretty unpleasant so far. What you're describing, including the mood changes, does sound consistent with what some people experience.

Often, these symptoms will go away after a few months. You certainly could get back in touch with your doctor and ask for yet another option, but there's no way to know that your next attempt would be any better for those first couple of cycles. There's no harm in calling your doctor to see what they thing, but I'm betting they'll suggest you try to stick it out for a while longer.

Posts: 1125 | From: San Francisco | Registered: Jan 2013  |  IP: Logged | Report this post to a Moderator
   

Quick Reply
Message:

HTML is not enabled.
UBB Code™ is enabled.
UBB Code™ Images not permitted.
Instant Graemlins
   


Post New Topic  Post A Reply Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen